Flash Flood, Clinton
- When
- August 29, 11:00 AM CST to 2:30 PM CST
- Where
- Clinton County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
Rainfall up to 4 inches caused scattered flash flooding across Clinton and Washington counties. Highway 50 near Carlyle was flooded in several locations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Rainfall up to 4 inches caused scattered flash flooding across Clinton and Washington counties. Highway 50 near Carlyle was flooded in several locations. Highways 127 and 15 in Washington County were also reported flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 29, 2:45 AM CST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 345 AM CDT FRI AUG 29 2003 .DISCUSSION... LOTS AND LOTS TO CONSIDER FOR THE UPCOMING FCST PKG. MDLS HV BEEN ALL OVER THE PLACE ATTEMPTING TO PIN DOWN HOW FTRS WL BE EVOLVING THIS UPCOMING WEEKEND...AND NOW THE 00Z NCEP PRODUCTION SUITE HAS COME IN LKG VRY WET FOR LSX CWFA THRUOUT THE UPCOMING HOLIDAY WEEKEND. WITH THE FNTL BNDRY DRIFTING INTO AREA AND STALLING OUT...AND WITH THE SLUGGISH NATURE OF THE WK QUASI-ZNL FLOW THRUOUT REGION... LEANING TWD A WET FCST WULD SEEM REASONABLE. ONE CONCERN WITH THIS PTRN IS THE POTENTIAL FOR HVY RAIN AND FLOODING. WITH SUCH A MOISTURE LADEN (PRECIP H20 VALUES AOA 2 INCHES) AND UNSTBL AMS HVY RAIN IS CERTAINLY A THRT. AS IS OFTEN THE CASE...PINNING DOWN THE EXACT LOCATION OF THE HVY RAIN IS THE TRICKY PART. WE BLV THAT THAT THE MCS DRFTG THRU SE KS/SW MO IS GOING TO SET UP A BNDRY THAT WL BCM THE MAIN SFC FOCUS FOR CNVTN LTR TDA AND TNGT...AND IF THIS IS INDEED THE CASE IT WULD APR THAT THE MDL QPFS ARE A BIT TOO FAR N WITH THEIR BULLSEYES...AND WL THRF CONFINE THE MENTION OF HVY RAIN TO S AREAS FOR TDA AND TNGT. WL NOT GO WITH ANY HEADLINES ATTM... ALTHO WEVE BEEN DRY A ROUND OR TWO OF STG STORMS COULD CERTAINLY SET THE STAGE FOR A FLOOD THRT. PCPN WL RMN A THRT SAT-MON AS FNT STALLS OUT TO OUR S...AND AS WK TROFS EMBDD IN THE ZNL FLOW INTERACT WITH THIS STALLED BAROCLINIC ZN. ITS HARD TO BUCK THE STG SIGNALS FROM ALL 3 NCEP OPERATIONAL MDLS THAT ITS GOING TO STAY WET INTO MON...BUT CONSIDERING THE LACK OF CONSISTENCY WITH THE EVOLUTION OF THIS PTRN A BIT OF SKEPTICISM MAY BE IN ORDER. ON THIS UPDATE ATTEMPTED TO KP A FAIRLY STG POP GRADIENT FROM N TO S...AND SLOWLY TAPER OFF THE PCPN OVR N SECTIONS SUN NGT INTO MON NGT. TEMPS WL BE MAKING A BIG TIME DOWNWARD ADJ OVR THE NXT FEW DAYS...AND ITS CERTAINLY TUF TO FCST 70S AFTER THE UNSEASONABLY HOT WX OF THE PAST FEW WEEKS. WL USE A BLEND OF MAV/MET GUID. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .IL...NONE. TRUETT
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 635 AM CDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ALONG AND SOUTH OF A JEFFERSON CITY...GIRARD ILLINOIS LINE. VERY UNSTABLE AIR WILL BE LOCATED OVER THESE AREAS THIS AFTERNOON...AND STORMS FORMING IN THIS AIRMASS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THESE SLOW MOVING AND MOISTURE LADEN STORMS WILL PRODUCE HEAVY RAIN. ANY OF THE STORMS THAT FORM TODAY MAY PRODUCE INTENSE DOWNPOURS...BUT BY LATER TONIGHT IT APPEARS THAT THE GREATEST THREAT OF HEAVY RAIN WILL BE SHIFTING INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO THREATEN MUCH OF THE REGION THROUGHOUT THE LABOR DAY WEEKEND...AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A SLOW MOVING COLD FRONT. LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT ON SATURDAY AND INTO SUNDAY...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. IT DOES APPEARS THAT THE CHANCE OF THUNDERSTORMS WILL DIMINISH OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS SATURDAY NIGHT AND SUNDAY. HOWEVER...WET WEATHER WILL LINGER OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS INTO MONDAY EVENING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) TRUETT
The St Louis radar (KLSX), 110 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377677, 5377741.